Heavy Snow, Buchanan
- When
- December 9, 4:00 AM EST to 8:00 PM EST
- Where
- Buchanan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.267, -82.036 (the zone’s center; the record gives no point)
A strong southern stream low pressure system crossed the Gulf States on the 8th and 9th, moving out to sea late on the 9th. This storm brought significant snowfall to the central and southern Appalachians.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A strong southern stream low pressure system crossed the Gulf States on the 8th and 9th, moving out to sea late on the 9th. This storm brought significant snowfall to the central and southern Appalachians. Both Buchanan and Dickenson Counties in southwest Virginia were buried in 6 to 10 inches of snow. The snow started late on the 8th and continued into the afternoon of the 9th. The highest snow amount was reported by the cooperative observer near Nora in southeastern Dickenson County, where 10.3 inches of snow fell. On the western side of Dickenson County, in Clintwood, 7.5 inches of snow fell. Buchanan County saw similar snow accumulations with 8 inches in Vansant and 6.3 inches in Grundy.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 9, 3:54 AM EST, 6 minutes earlier.
Area Forecast Discussion
National Weather Service Charleston WV
354 AM EST Sun Dec 9 2018
.SYNOPSIS...
Low pressure brings heavy snow to far Southern West Virginia and
Southwest Virginia today. High pressure for the middle of next
week. Strong system towards the end of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Sunday...
***Heavy snow impacts parts of the region today***
A significant snow storm is unfolding for parts of the region
this morning. The big story has been that most of the model
guidance has trended the area of heaviest snowfall further north
into our CWA. Strong frontogenesis will produce bands of heavy
snowfall through the morning for SW Virginia and SE West
Virginia. The latest Radar supports what the guidance has been
showing and a band has developed across SW Virginia and extends
SW into Eastern Kentucky.
NAM and RAP Bufkit soundings indicate a deep saturated
Dendritic Growth Zone with strong accent through the column.
Snowfall rates of greater than 1 to 2 inches per hour will be
likely under any banding that occurs. The forecast concern this
morning is not that heavy snow will fall, but how far north will
this band be able to progress.
The problem is the large amount of dry air on the northern
fringe of this system that will hinder the northward
progression of snowfall and this will make for a very tight
gradient with accumulations. SW Virginia and SE West Virginia as
far north as Raleigh County is most likely to overcome the dry
air. Widespread snowfall amounts of 5 to 10 inches are likely in
these areas and localized amounts over a foot of snow is
certainly possible.
Just a small distance of less than 50 miles from these areas,
little to no snow at all may fall and although warnings and
advisories have also been issued for Mingo, Logan, Boone,
Fayette and Eastern Nicholas/Pocahontas Counties, confidence
remains a little lower due to the dry air in place.
Guidance is in good agreement with having this system leaving
the East Coast later today and snowfall should taper off in our
Eastern Zones this evening. High pressure starts to build back
into the area by Monday morning.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
As of 350 AM Sunday...
A broad surface high pressure and upper level ridge will extend from
the central plains, northeast into the OH Valley and PA through
early Wednesday. This high pressure will provide mostly clear skies
under weak northerly flow. With a cold airmass in place, high
temperatures will remain few degrees below normal despite of plenty
of sunshine expected Monday and Tuesday. While lows will plummet
into the lower 20s to mid teens under strong radiational cooling.
By Wednesday, clouds will gradually increase from west to east as a
low level flow turns southwest ahead of an approaching deep low
pressure system. Temperatures will slightly increase to normal
values with highs in the upper 40s, and lows in the mid to upper
20s through the period.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
As of 350 AM Sunday...
Uncertainty exist in the long term period as models show different
solutions. The ECMWF brings a strong H500 shortwave into the OH
Valley and WV Wednesday night, while the GFS brings just a weak
shortwave within a dirty ridge. Expect little to none impacts with
this feature at this time.
Another northern stream shortwave exits east of the Rockies
Wednesday night, and strengthens into a high-amplitude upper trough
over the central U.S. by Thursday night. Then, models take different
solutions on the evolution of this winter cyclone. The GFS develops
a closed low pressure detached from the northern stream trough over
TX. GFS tracks this cyclone east into the FL-GA border, and then
northeast off the adjacent coastal waters by the end of the weekend.
However, the ECMWF keeps the closed low in sync with the northern
stream trough, and tracks the cyclone northeast across our CWA by
Friday night. Despite of having different synoptic evolution, QPF
fields from both models look similar to affect the area by Friday.
Therefore, allowed model consensus to bring likely to categorical
PoPs Friday into early Saturday. It is too far out to assess
precipitation type at this time as conditions will change. For now
have mainly rain, with some mixed pcpn or all snow over the
northeast mountains.
This system could drive a strong cold front across the region Friday
night through Saturday and depending on if enough CAA develops
behind the front, precipitation could transition to snow during this
time.
&&
.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
As of 1255 AM Sunday...
Most of the region will see VFR conditions throughout the TAF
period, except for BKW. Widespread moderate to heavy snow
begins to increase in coverage from south to north in southern
WV this morning, leading to IFR conditions at KBKW. The
northern extent of snow and MVFR conditions may reach as far
north as KCRW, however the forecast confidence remains low if
snow will spread this far west. Just included a period of -shsn
for now at CRW with no restrictions. Snow will taper off across
the region from west to east by this evening, however low
clouds may linger at KBKW tonight which will perhaps lead to
continued flight restrictions towards the end of the TAF period.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z MONDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: Timing and intensity of snow at KBKW may
vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE SUN 12/09/18
UTC 1HRLY 09 10 11 12 13 14 15 16 17 18 19 20
EST 1HRLY 04 05 06 07 08 09 10 11 12 13 14 15
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H L M H M L L M L M H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 06Z MONDAY...
MVFR ceilings possible at BKW during the early morning hours on
Monday as the storm system exits the East Coast.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until midnight EST tonight for WVZ026-
517-520-524.
Winter Storm Warning until midnight EST tonight for WVZ024-025-
033-034-515-516-518.
OH...None.
KY...None.
VA...Winter Storm Warning until midnight EST tonight for VAZ003-004.
&&
SYNOPSIS...ARJ/MPK
NEAR TERM...MPK
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...MPKHazardous Weather Outlook National Weather Service Charleston WV 233 AM EST Sun Dec 9 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032- 039-040-519-521>523-525-526-100745- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor- Upshur-Barbour-Northwest Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Northwest Randolph- Southeast Randolph- 233 AM EST Sun Dec 9 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024-025-033-034-515-516-518-100745- Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Southeast Fayette- 233 AM EST Sun Dec 9 2018 ...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT... This Hazardous Weather Outlook is for southwest Virginia, and portions of southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A winter storm will pass south of the area Saturday night into Monday. Depending on the exact track of this system, there is the possibility that a winter weather advisory may be needed at a later time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ026-517-520-524-100745- Boone-Northwest Fayette-Southeast Nicholas-Southeast Pocahontas- 233 AM EST Sun Dec 9 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... This Hazardous Weather Outlook is for portions of northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. Kistner
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 789114, 789115.